I have been taking a laxative for the past two years for chronic constipation.
I’m worried now that long-term use might cause me damage, and it feels there’s no end in sight.
Can you offer any advice?
Constipation is a common problem. The aim of laxatives is to help open the bowels with more ease.
There are different types available – some, like Movicol, Laxido and lactulose, increase the amount of water in the bowels.
This has the effect of softening things, so it’s easier to go. Others, such as Dulcolax (bisacodyl) and senna, stimulate the bowel muscles to get them moving.
There are also bulk-forming laxatives which contain soluble fibre – their aim is to hold on to fluid within the stool, again keeping things soft. Fybogel, which contains a fibrous seed extract called ispaghula husk, is a well-known version.
Constipation is a common problem. The aim of laxatives is to help open the bowels with more ease. [File image]
What will work for an individual depends on personal factors, such as how much water you drink and what is causing the constipation.
New constipation is always a reason to see a doctor as this is considered a change in your bowel habit and can indicate serious disease.
Laxatives are usually not recommended long-term because they can affect the balance of fluid in the body. They can also cause diarrhoea and bowel blockages known as intestinal obstruction.
It is usually recommended to come off laxatives very gradually over months to try to cut down on use.
Generally they are continued long-term only for people with a medical condition that causes constipation, or if somebody is taking a medication that causes constipation.
Do not underestimate how useful non-drug measures can be for constipation.
Drinking plenty of fluids and eating fruit, as well as taking plenty of exercise, are all known to help the bowels move along.
I have prostate problems, and haven’t had an erection for a long time.
I’ve tried Viagra, but it doesn’t work.
My partner still wants sex, as she is younger than me, and this is ruining our relationship. What should I do?
Sex is a healthy and important part of a relationship, and it is distressing when it is affected by medical issues.
Unfortunately, erectile dysfunction can be a complication of prostate problems – and treatment for them – but there are certainly ways to help.
Firstly, do not be embarrassed to speak to a GP, as we regularly see patients about this sort of thing. With a new case of erectile dysfunction, I’d always recommend blood tests to check testosterone levels, and for diabetes.
Sildenafil, known by the brand name Viagra, is one of the commonly prescribed drugs for erectile dysfunction. It can be bought over the counter, but there are other options. [File image]
Raised blood sugar, over time, can damage small blood vessels, and a symptom of this can be problems with getting or keeping an erection.
Medications can also cause the problem – for example, some high blood pressure tablets. It is also worth thinking if any lifestyle issues, such as too much alcohol or obesity, are making matters worse.
Write to Dr Ellie
Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk
Sildenafil, known by the brand name Viagra, is one of the commonly prescribed drugs for erectile dysfunction. It can be bought over the counter, but there are other options.
Before saying they don’t work, it is vital to trial different doses and the different drugs.
It is also crucial to understand they don’t spontaneously cause an erection: you still need to engage in normal sex and foreplay to make things work.
They also all have strict timings and some are affected by meals. Each medication should be tried for six to eight weeks before a further consultation and then trying something else.
If nothing is working from the GP, a urologist can help with other treatments such as injections and creams.
I’m asthmatic and have a terrible chesty, rattling cough that won’t go.
I spoke to the GP on the phone and he prescribed antibiotics – amoxicillin – and a steroid, prednisolone.
But I finished my course two weeks ago, and it’s just as bad as ever. I also feel hot.
I would be grateful for any advice.
Symptoms like these make me think Covid – and we are seeing a lot of this at the moment.
Covid tests will only come back positive in the first week or so of infection – so there’s little point in doing one now – but chest symptoms, in particular, do seem to take a while to resolve.
The fact that antibiotics have not helped makes me think it’s even less likely to be a chest infection, and more likely to be the effects of a virus, like Covid.
People with asthma are more at risk of symptoms like these from any infection, whether viral or bacterial, so it is important to speak to the doctor again, if problems persist.
Symptoms like these make me think Covid – and we are seeing a lot of this at the moment
This is especially the case if there is shortness of breath.
The doctor will need to decide whether to try another antibiotic, or if it is in fact viral, meaning antibiotics will be ineffective.
Oxygen levels and breathing need to be checked to see if further steroids are needed: prednisolone dampens inflammation, which is usually given for five days for an acute asthmatic problem.
The GP should consider altering the dose of inhalers the patient is using as well as checking to make sure they are using them properly. In some cases a chest X-ray may be useful.
If it is viral, it may take some weeks or even months to get better, but it usually does.
A few readers have written to tell me about their struggles sending photographs of their skin problems, via mobile phone, to their GP.
I know it might seem as though we’re asking for photos because we don’t want to see you in person, but that’s not the case.
Usually, GPs can tell from a picture if a skin lesion is potentially serious – and can swiftly refer them to a specialist.
This is far better than making patients wait for face-to-face appointments.
Some people worry their pictures aren’t good enough, while others can’t take one as they don’t have a smartphone.
If a GP does see a patient, they can take medical images using a special camera, and these pictures are even more reliable.
If you don’t have the right tech, GPs should be inviting you in to be photographed in this way.
Never use someone else’s medicine – even hrt gels
Please don’t take medication from strangers – regardless of how wretched you feel.
I was shocked to hear that women have become so desperate to get their hands on HRT that they’re meeting up with strangers in car parks to pick it up.
It’s due to a shortage of these drugs, which treat menopausal symptoms, in pockets of the country.
Never take any medication from someone else – even a slightly wrong dose can have disastrous consequences. [File image]
Specifically, pharmacies seem to be running low on a type of oestrogen gel that you rub on the body, called Oestrogel.
Manufacturers have put the problem down to high demand and pandemic-related supply-chain issues.
But there are safe alternatives available from your GP, such as an oestrogen spray.
If you’ve run out and are struggling to get more, please talk to your GP or contact the British Menopause Society for advice.
And it’s not just HRT that my plea applies to. Never take any medication from someone else – even a slightly wrong dose can have disastrous consequences.